Hello Jenny, I'm Dr. Deb and will do my best to help you today.I'm sorry for this concern for Paddy but I do have a few additional questions to ask first, if you don't mind:1. Can you tell me the names of the drugs he's taking?2 Why were antibiotics prescribed?3. Did he start vomiting as you describe after the drugs were started or was he doing this before?4. Is he losing weight or is he lethargic?
There may be a slight delay after I receive your answers since I have to type up a response to you. Thanks for your patience. Deb
Jenny: Thanks for getting back to me with this additional information.I'm not really sure why antibiotics were prescribed either since this doesn't sound like a primary bacterial infection to me. Perhaps they were thinking that Helicobacter (LINK) was responsible for his symptoms but I'm only speculating. In my experience, most of the dogs with this problem are still eating although perhaps their appetites are off a bit. However, Paddy's symptoms sounds a little extreme to me for this to be his problem since usually the signs are fairly mild.It's possible that the Noroclav is contributing to his nausea issues since he's not eating so if this were my case, I might discontinue it.Since his blood work was normal and an x-ray and ultrasound haven't been diagnostic, then one additional test to consider would be endoscopy although he would have to be sedated for this procedure. My concern, unfortunately, is that he may have a stomach mass which wouldn't be obvious without direct visualization (which is what an endoscope would do).If you didn't want to consider additional diagnostics (and I don't blame you, under the circumstances), then I'd suggest that he be given Cerenia which is a potent anti-vomiting drug with appetite stimulant properties. It's available as an injection or as pills which would have to be prescribed by your vet.If effective, it can be given for 5 days in a row, and then skip two days before restarting.There are other appetite stimulants that you can try although, unfortunately, they are not universally effective for every patient but many dogs do respond to them:1. Mirtazapine is one such drug. This drug is tolerated very well by most dogs although sedation might be seen as a side effect. This is a human drug but many vets carry it in their hospitals. 2. Cyproheptadine is another option. Sedation and dry mouth are possible side effects.I can understand your frustration and concern about Paddy; I suspect your vets are equally frustrated since testing hasn't revealed the source of his problem. But, in all honesty, when faced with similar cases, I always worry about cancer somewhere in the body, I just haven't been able to locate it yet, I'm sad to say.I hope this helps although I understand what a difficult situation this must be for you and your family. Deb